Alert archive / Missouri / Wind Advisories in 2008
Wind Advisory 8, NWS Springfield, MO
NWS Springfield, MO issued this wind advisory at May 1, 2008, 9:15 AM CDT for 13 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at May 1, 2008, 10:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 1, 2008, 9:15 AM CDT (14:15 UTC)
- In effect from
- May 1, 2008, 10:00 AM CDT
- Expired
- May 1, 2008, 4:43 PM CDT
- In force
- 7 hr
- Issued by
- NWS Springfield, MO
Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Benton County, MO, Cedar County, MO, Dade County, MO, Dallas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Lawrence County, MO, Newton County, MO, Polk County, MO, St. Clair County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 63 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -879 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 509 m²/s²
- 0-3 km storm-relative helicity
- 662 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KSGF 011415 NPWSGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPRINGFIELD MO 915 AM CDT THU MAY 1 2008 ...STRONG SOUTHERLY WINDS EXPECTED TODAY... .AN INTENSIFYING LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS AND HIGH PRESSURE OVER THE SOUTHEASTERN UNITED STATES WILL PRODUCE STRONG WINDS ACROSS EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI TODAY. KSZ073-097-101-MOZ055-066>068-077>080-088>090-093-094-020100- /O.NEW.KSGF.WI.Y.0008.080501T1500Z-080502T0100Z/ BOURBON-CRAWFORD-CHEROKEE-BENTON-VERNON-ST. CLAIR-HICKORY-BARTON- CEDAR-POLK-DALLAS-JASPER-DADE-GREENE-NEWTON-LAWRENCE- INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG... BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...NEVADA... APPLETON CITY...OSCEOLA...HERMITAGE...LAMAR...EL DORADO SPRINGS... STOCKTON...BOLIVAR...BUFFALO...JOPLIN...CARTHAGE...GREENFIELD... SPRINGFIELD...NEOSHO...AURORA...MOUNT VERNON 915 AM CDT THU MAY 1 2008 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. AN INTENSIFYING LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS AND HIGH PRESSURE OVER THE SOUTHEASTERN UNITED STATES WILL PRODUCE STRONG WINDS ACROSS EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI TODAY. SOUTHERLY WINDS OF 25 TO 35 MPH WILL OCCUR THROUGHOUT THE DAY TODAY IN AREAS GENERALLY ALONG AND NORTH OF INTERSTATE 44...AND ALONG AND WEST OF HIGHWAY 65. GUSTS TO 45 MPH WILL BE POSSIBLE IN THESE AREAS AS WELL. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ BARJENBRUCH
1 follow-up statement
000 WWUS73 KSGF 012143 NPWSGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPRINGFIELD MO 443 PM CDT THU MAY 1 2008 KSZ073-097-101-MOZ055-066>068-077>080-088>090-093-094-012245- /O.CAN.KSGF.WI.Y.0008.000000T0000Z-080502T0100Z/ BOURBON-CRAWFORD-CHEROKEE-BENTON-VERNON-ST. CLAIR-HICKORY-BARTON- CEDAR-POLK-DALLAS-JASPER-DADE-GREENE-NEWTON-LAWRENCE- INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG... BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...NEVADA... APPLETON CITY...OSCEOLA...HERMITAGE...LAMAR...EL DORADO SPRINGS... STOCKTON...BOLIVAR...BUFFALO...JOPLIN...CARTHAGE...GREENFIELD... SPRINGFIELD...NEOSHO...AURORA...MOUNT VERNON 443 PM CDT THU MAY 1 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED THE WIND ADVISORY. SOUTHERLY WINDS HAVE WEAKEN SOME ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI THIS AFTERNOON. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED. ALTHOUGH WINDS WILL REMAIN BELOW ADVISORY CRITERIA THE REST OF THE AFTERNOON AND EARLY THIS EVENING...SOUTH WINDS OF 15 TO 25 MPH WITH GUST AS HIGH AS 35 MPH WILL CONTINUE INTO THE EARLY EVENING HOURS. $$ WISE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this wind advisory went out at May 1, 7:00 AM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 1, 7:00 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 700 AM CDT THU MAY 1 2008 ...UPDATE TO AVIATION... .DISCUSSION... TODAY...A CALM BEFORE THE STORM. STRONG LOW LEVEL JET WILL CONTINUE TO WORK OVERTIME IN TRYING TO PUMP MOISTURE NORTHWARD INTO THE REGION. SHOULD SEE A SCT TO BKN STRATUS DECK DEVELOP OVERHEAD AS THE MORNING PROGRESSES. WINDS WILL REMAIN GUSTY AS THE SFC PRESSURE GRADIENT REMAINS TIGHT. HAVE ASSESSED THE POTENTIAL OF A WIND ADVISORY TODAY. GIVEN EXPECTED MIXING...GUSTS WILL APPROACH 40KT...BUT PROBABLY STAY JUST SHY ON A ROUTINE BASIS SO HAVE HELD OFF ON ADVISORY. NEVERTHELESS TODAY WILL CERTAINLY BE AS GUSTY AS YESTERDAY. STRONG CAP ALOFT WILL SUPPRESS ANY CONVECTIVE DEVELOPMENT TODAY...ALTHOUGH A SPRINKLE OR TWO IS NOT OUT OF THE REALM OF POSSIBILITY. TEMPERATURE WISE...HAVE OPTED TO GO VERY NEAR PERSISTENCE. SCT/BKN STRATUS DECK WILL PREVENT A SUBSTANTIAL WARM UP...BUT STILL SHOULD GET MOST LOCALES IN THE 75 TO 80F RANGE...SLIGHTLY WARMER NEAR THE MO/KS BORDER. TONIGHT AND FRIDAY...EPISODE OF SEVERE STORMS IS EXPECTED. MODEL TRENDS CONTINUE TO SLOW THE EXPECTED TIMING OF THE COLD FRONT. WITH A VERY STRONG CAP IN PLACE...WILL NEED THIS FRONT AND UPPER SUPPORT TO SUPPORT CONVECTION. WILL LIKELY HAVE A DRY EVENING ACROSS MOST...MAYBE EVEN ALL...OF THE CWA. DRY LINE AND COLD FRONT WILL HANG BACK WELL TO OUR WEST AND NOT BUDGE UNTIL THE 75KT MID LEVEL JET AND THE 110KT UPPER LEVEL JET ROUND THE BASE OF THE TROUGH AND NOSE INTO THE REGION. SCATTERED SUPERCELLS SHOULD DEVELOP ALONG THE DRY LINE...NEAR THE KS TURNPIKE...DURING THE EVENING HOURS AND MORPH INTO A QLCS AS THE AFOREMENTIONED UPPER JETS ENTER THE PLAINS. THIS ACTIVITY WILL BE ON THE DOORSTEP OF THE WESTERN CWA AROUND OR JUST BEFORE 300 AM...GIVE OR TAKE...AND BEGIN TO ACCELERATE EASTWARD. A SQUALL LINE SHOULD TAKE SHAPE AS THE QLCS MOVES INTO MISSOURI AFFECTING AREAS MAINLY WEST OF THE HIGHWAY 65 CORRIDOR THROUGH SUNRISE. AFTER SUNRISE...WILL REALLY NEED TO MONITOR MESOSCALE CONDITIONS. CERTAINLY ENOUGH FORCING AND LOW LEVEL CONVERGENCE TO KEEP THE LINE OF STORMS IN TACT. CONCERNS ARE THAT WITH 0-6KM BULK SHEAR INCREASING TO 60KT AND 30KT OR SO OF 0-1KM BULK SHEAR THAT THIS LINE MAY BREAK BACK UP INTO SEGMENTS OR EVEN SUPERCELLS. AREAS EAST OF HIGHWAY 65 WILL NEED TO KEEP A CLOSE EYE ON THIS POTENTIAL FRIDAY MORNING INTO THE EARLY AFTERNOON. MOISTURE PROFILES HAVE BEEN A SOURCE OF CONCERN THE PAST FEW DAYS...MAINLY AS IT RELATES TO THE RISK OF TORNADOES. THE GFS ONCE AGAIN INITIALIZED TOO MOIST WITH SFC DEWPOINTS. THE NAM INITIALIZED MUCH BETTER...BUT IT IS STILL TOO AGGRESSIVE IN BRINGING 65F OR BETTER DEWPOINTS INTO THE REGION. PREFER THE ECMWF SOLUTION WITH LOW 60S DEWPOINTS ALONG AND AHEAD OF THE SFC COLD FRONT TONIGHT AND FRIDAY. THIS WILL RESULT IN AMPLE INSTABILITY GIVEN STEEP LAPSE RATES ALOFT...WITH MLCAPE ON THE ORDER OF 1500 TO 2000 J/KG. AS HAS BEEN STATED THE PAST FEW FORECAST PACKAGES... THE COMBINATION OF STEEP LAPSE RATES...DRY MID LEVELS AND AMPLE INSTABILITY CORRELATES TO A VERY GOOD RISK OF LARGE HAIL AND DAMAGING WINDS WITH THIS SYSTEM. WITH SURFACE DEWPOINTS ONLY GETTING INTO THE LOWER 60S AND FORCING MORE SUPPORTIVE OF LINEAR CONVECTION EXPECTED...AT LEAST TONIGHT...THE RISK FOR TORNADOES IS COMPARATIVELY LOWER...THOUGH ONE OR TWO CANNOT BE RULED OUT. TO REITERATE...THE RISK FOR SEVERE STORMS ON FRIDAY WILL NEED TO BE CLOSELY MONITORED. WITH THE RISK OF THE CONVECTION ALONG THE FRONT POTENTIALLY EVOLVING BACK INTO SEGMENTS OR SUPERCELLS...ALL MODES OF SEVERE WEATHER ARE PLAUSIBLE. FRIDAY NIGHT THROUGH SUNDAY...UPPER LOW RESPONSIBLE FOR OUR ACTIVE WEATHER TONIGHT AND FRIDAY WILL LINGER A BIT FOR THE FIRST HALF OF THE WEEKEND. AS HAS BEEN THE CASE LATELY...EACH MED RANGE MODEL HAS THEIR OWN INTERPRETATION ON HOW THE UPPER PATTERN WILL EVOLVE...BUT THE GENERAL CONSENSUS IS FOR A STEADY PROGRESSIVE MOVEMENT TO THE EAST. TEMPERATURES WILL BE BELOW AVERAGE... ESPECIALLY ON SATURDAY...AS 850MB TEMPS DIP TO THE 0C TO 2C RANGE. A GRADUAL WARMING TREND WILL BEGIN ON SUNDAY...WITH LOWS FRIDAY AND SATURDAY NIGHT A GOOD 7F TO 10F BELOW AVERAGE. MONDAY ONWARD...MED RANGE MODELS STILL EXHIBITING RUN TO RUN INCONSISTENCIES WITH THE OVERALL UPPER PATTERN NEXT WEEK. HANDLING OF TROUGHING OVER THE EASTERN CONUS...AN UPPER LOW OVER EASTERN CANADA AND INCOMING ENERGY FROM THE SOUTHWESTERN CONUS ARE ALL POINTS OF CONTENTION. OVERALL..THE PATTERN IS A LITTLE DISORGANIZED AND CONFIDENCE IS LOWER THAN AVERAGE...ESPECIALLY REGARDING POTENTIAL POPS. FEEL THAT ENERGY WILL EVENTUALLY SPREAD INTO THE REGION FROM THE SOUTHWESTERN CONUS...BUT THIS MAY TAKE SOME TIME. AS SUCH...BOTH THE GFS AND ECMWF HAVE BACKED OFF POPS UNTIL AT LEAST TUESDAY NIGHT AND HAVE A FEELING FURTHER DELAY IS POSSIBLE WITH SUBSEQUENT RUNS. HAVE KEPT THE FORECAST DRY THROUGH MONDAY NIGHT AND WILL RECOMMEND THAT THE DAY SHIFT DRAW BACK POPS FOR TUESDAY...AND POSSIBLY TUESDAY NIGHT IF TRENDS CONTINUE. TEMPERATURES WILL CREEP BACK TO NEAR AVERAGE...IF NOT SLIGHTLY ABOVE BY MONDAY. GAGAN && .AVIATION... FOR THE 12Z TAF PACKAGE...SOUTHWEST FLOW ALOFT CONTINUES ACROSS THE REGION AHEAD OF DEEPENING UPPER LEVEL LOW IN NORTHWEST WYOMING. GULF MOISTURE AND ASSOCIATED MVFR CEILINGS ARE ADVECTING NORTH WITH SOUTH WINDS FROM THE SURFACE TO 3000 FT. HOWEVER...THIS MOISTURE IS ENCOUNTERING A DRIER COLUMN ACROSS THE OZARKS IN ADDITION TO BEING SHUNTED EAST OF THE AERODROMES BY SOUTHWEST WINDS ALOFT. THUS...WILL EXPECT AN INCREASE IN CLOUD COVER THROUGH THE TAF PERIOD WITH A GRADUAL LOWERING OF CEILINGS. SURFACE WINDS WILL REMAIN AROUND 20 KNOTS TODAY WITH GUSTS NEAR 30 KNOTS AT BOTH AERODROMES AS THE PRESSURE GRADIENT REMAINS TIGHT ACROSS THE AREA. A SURFACE COLD FRONT WILL APPROACH FROM EASTERN KANSAS AFTER 06Z WITH SCATTERED STRONG TO SEVERE THUNDERSTORMS. THUNDERSTORMS ARE NOT EXPECTED TO AFFECT THE TERMINALS UNTIL LATE IN THE FORECAST PERIOD. ANGLE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 1, 6:00 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT THU MAY 1 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020945- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 600 AM CDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. FREQUENT WIND GUSTS ABOVE 30 MPH ARE EXPECTED ACROSS EXTREME SOUTHEAST KANSAS AND MUCH OF WESTERN MISSOURI TODAY. AN EPISODE OF SEVERE THUNDERSTORMS IS EXPECTED AFTER MIDNIGHT TONIGHT ACROSS EXTREME SOUTHEAST KANSAS AND PORTIONS OF WESTERN MISSOURI. GENERALLY ALONG AND WEST OF A LINE FROM WARSAW IN BENTON COUNTY...TO SPRINGFIELD...TO REEDS SPRING IN STONE COUNTY. DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS ARE THE PRIMARY SEVERE WEATHER RISKS. AN ISOLATED TORNADO OR TWO CAN NOT BE RULED OUT. A STRONG STORM SYSTEM WILL CONTINUE TO GATHER STRENGTH OVER THE CENTRAL PLAINS TODAY. A STRONG CAP OVER THE REGION WILL PREVENT THUNDERSTORM DEVELOPMENT ACROSS THE OUTLOOK AREA TODAY THROUGH MUCH OF THIS EVENING. THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ACROSS EASTERN KANSAS THIS EVENING ALONG A COLD FRONT AS STRONG UPPER LEVEL WINDS ENTER THE REGION. THIS COLD FRONT WILL BEGIN TO HEAD EASTWARD OVERNIGHT AND APPROACH THE MISSOURI KANSAS BORDER DURING THE EARLY MORNING HOURS. THE COLD FRONT AND ASSOCIATED STRONG WIND FIELDS ALOFT WILL INTERACT WITH A WARM... MOIST AND UNSTABLE ATMOSPHERE IN PLACE ACROSS THE REGION TO PRODUCE A BROKEN LINE OF THUNDERSTORMS. LOCATIONS NEAR THE MISSOURI KANSAS STATE LINE CAN EXPECT THESE THUNDERSTORMS BETWEEN MIDNIGHT AND 400 AM. LOCATIONS ALONG AND JUST TO THE WEST OF THE HIGHWAY 65 CORRIDOR CAN EXPECT THESE THUNDERSTORMS BY SUNRISE FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE ONGOING FIRST THING FRIDAY MORNING IN THE VICINITY OF THE HIGHWAY 65 CORRIDOR. STRONG WIND FIELDS ALOFT AND AN UNSTABLE ATMOSPHERE WILL CONTINUE TO SUPPORT A LINE OF SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT. DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND LARGE HAIL WILL CONTINUE TO BE THE PRIMARY SEVERE WEATHER RISKS. AS THE DAY PROGRESSES...THE COLD FRONT WILL MOVE WEST TO EAST ACROSS THE OUTLOOK AREA. GIVEN THE EXPECTED WIND SHEAR AND INSTABILITY PROFILES ACROSS THE EASTERN OZARKS...IT IS POSSIBLE FOR THIS LINE OF STORMS TO BREAK UP INTO SEGMENTS OR EVEN SUPERCELL THUNDERSTORMS. IF THIS OCCURS...THE RISK FOR TORNADOES WILL INCREASE. PERSONS EAST OF THE HIGHWAY 65 CORRIDOR ARE URGED TO MONITOR THE LATEST FORECASTS REGARDING THE SEVERE WEATHER POTENTIAL FRIDAY. THUNDERSTORMS WILL EXIT THE OUTLOOK AREA LATE FRIDAY AFTERNOON. ANOTHER STORM SYSTEM MAY MOVE INTO THE REGION TUESDAY AND WEDNESDAY BRINGING ANOTHER CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF WESTERN MISSOURI AFTER MIDNIGHT TONIGHT. GENERALLY ALONG AND WEST OF LINE FROM WARSAW IN BENTON COUNTY... TO SPRINGFIELD...TO REEDS SPRING IN STONE COUNTY. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
Nearby
Wind Advisories in Missouri, 2008Wind Advisories in Kansas, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.